Alert archive / Florida / Beach Hazards Statements in 2013

Beach Hazards Statement 1, NWS Tampa Bay, FL

January 17, 2013Pinellas County, Florida

NWS Tampa Bay, FL issued this beach hazards statement at Jan 17, 2013, 3:15 AM EST for Pinellas County, Florida. It took effect at Jan 17, 2013, 1:00 PM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2013, 3:15 AM EST (08:15 UTC)
In effect from
Jan 17, 2013, 1:00 PM EST
Expired
Jan 18, 2013, 4:00 PM EST
In force
27 hr
Issued by
NWS Tampa Bay, FL

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2013-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2013-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WHUS42 KTBW 170815
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
315 AM EST THU JAN 17 2013

...INCREASED RIP CURRENT AND HIGH SURF RISK THROUGH FRIDAY
MORNING...

.BREEZY WINDS WILL TURN TO THE WEST AND NORTHWEST AS A COLD FRONT
PASSES THROUGH THE AREA. THIS WILL LEAD TO AN INCREASED RISK FOR
STRONG RIP CURRENTS AND HIGH SURF ALONG AREA BEACHES. 

FLZ050-051-055-060-062-065-181200-
/O.NEW.KTBW.SU.Y.0001.130117T1800Z-130118T1200Z/
/O.NEW.KTBW.BH.S.0001.130117T1800Z-130118T1200Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
315 AM EST THU JAN 17 2013

...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST FRIDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EST THIS AFTERNOON
THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A
HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 7 AM EST FRIDAY. A BEACH HAZARDS STATEMENT HAS ALSO BEEN
ISSUED. THIS BEACH HAZARDS STATEMENT FOR RIP CURRENTS IS IN
EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH FRIDAY MORNING.

* WAVES AND SURF...5 TO 6 FOOT WAVES AND SURF ALONG AREA BEACHES.

* HAZARDS...HIGH SURF AND RIP CURRENTS.

* TIMING...THIS AFTERNOON THROUGH FRIDAY MORNING.

* LOCATION...PINELLAS COUNTY SOUTH TO LEE COUNTY.

* IMPACTS...DANGEROUS HIGH SURF AND STRONG RIP CURRENTS. THOSE
  PLANNING BEACH ACTIVITIES SHOULD USE EXTREME CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY IS ISSUED WHEN DANGEROUS WATER ACTION IS
EXPECTED ALONG THE COAST.  THIS INCLUDES ROUGH SURF...LARGE
BREAKING WAVES...RIP CURRENTS...AND STRONG UNDERTOW.

BEACH GOERS ARE URGED TO HEED LIFEGUARD WARNINGS.

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER
HAZARDS ARE POSSIBLE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE
WATER. 

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS
ON THE NEW BEACH HAZARDS STATEMENT.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
2 follow-up statements
096 
WHUS42 KTBW 171954
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
254 PM EST THU JAN 17 2013

...INCREASED RIP CURRENT AND HIGH SURF RISK THROUGH FRIDAY
AFTERNOON...

.BREEZY WINDS WILL TURN TO THE WEST AND NORTHWEST AS A COLD FRONT
PASSES THROUGH THE AREA. THIS WILL LEAD TO AN INCREASED RISK FOR
STRONG RIP CURRENTS AND HIGH SURF ALONG AREA BEACHES.

FLZ050-051-055-060-062-065-182100-
/O.EXT.KTBW.SU.Y.0001.000000T0000Z-130118T2100Z/
/O.EXT.KTBW.BH.S.0001.000000T0000Z-130118T2100Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
254 PM EST THU JAN 17 2013

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 PM EST FRIDAY...
...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY
AFTERNOON...

* WAVES AND SURF...5 TO 6 FOOT WAVES AND SURF ALONG AREA BEACHES.

* HAZARDS...HIGH SURF AND RIP CURRENTS.

* TIMING...THIS AFTERNOON THROUGH FRIDAY AFTERNOON.

* LOCATION...PINELLAS COUNTY SOUTH TO LEE COUNTY.

* IMPACTS...DANGEROUS HIGH SURF AND STRONG RIP CURRENTS. THOSE 
  PLANNING BEACH ACTIVITIES SHOULD USE EXTREME CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY IS ISSUED WHEN DANGEROUS WATER ACTION IS
EXPECTED ALONG THE COAST.  THIS INCLUDES ROUGH SURF...LARGE
BREAKING WAVES...RIP CURRENTS...AND STRONG UNDERTOW.

BEACH GOERS ARE URGED TO HEED LIFEGUARD WARNINGS.

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
ARE POSSIBLE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
240 
WHUS42 KTBW 181025
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
525 AM EST FRI JAN 18 2013

FLZ050-051-055-060-062-065-182100-
/O.CON.KTBW.SU.Y.0001.000000T0000Z-130118T2100Z/
/O.CON.KTBW.BH.S.0001.000000T0000Z-130118T2100Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
525 AM EST FRI JAN 18 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WAVES AND SURF...5 TO 7 FEET.

* HAZARDS...HIGH SURF AND RIP CURRENTS.

* TIMING...THROUGH 4 PM THIS AFTERNOON.

* LOCATION...PINELLAS COUNTY SOUTH TO LEE COUNTY.

* IMPACTS...DANGEROUS HIGH SURF AND STRONG RIP CURRENTS. THOSE 
  PLANNING BEACH ACTIVITIES SHOULD USE EXTREME CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY IS ISSUED WHEN DANGEROUS WATER ACTION IS
EXPECTED ALONG THE COAST.  THIS INCLUDES ROUGH SURF...LARGE
BREAKING WAVES...RIP CURRENTS...AND STRONG UNDERTOW.

BEACH GOERS ARE URGED TO HEED LIFEGUARD WARNINGS.

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
ARE POSSIBLE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this beach hazards statement went out at Jan 16, 8:50 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Jan 16, 8:50 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
850 PM EST WED JAN 16 2013

...APPROACHING FRONTAL SYSTEM BRINGS INCREASING WINDS AND SEASONAL
TEMPERATURES IN ITS WAKE...

.UPDATE...
NO MAJOR CHANGES TO THE FORECAST OR PREVIOUS SHIFTS FORECAST
PHILOSOPHY. MADE MINOR TWEAKS TO HOURLY TEMPERATURES AND DEWPOINTS
OVERNIGHT TO BETTER REFLECT OBSERVED TRENDS AND 18Z MAV GUIDANCE.
OVERALL...CONTINUE TO WATCH FOR THE APPROACHING FRONT TO MOVE INTO
THE AREA MID-MORNING INTO THE AFTERNOON...WITH AN EXIT FROM
SOUTHWEST FLORIDA BY LATE AFTERNOON INTO THE EARLY EVENING AT THE
LATEST. RAINFALL AMOUNTS CONTINUE TO REMAIN MUTED AS THE QUICK-
MOVING NATURE OF THE LINE WILL LIMIT THE TIME FOR A RAIN
SHOWER/STORM TO SIT OVER ANY ONE LOCATION. MORNING FOG BEFORE THE
FRONT IS LIKELY AS SURFACE MOISTURE IS AVAILABLE...ACCORDING TO
THE 00Z TBW SOUNDING...AND DRY AIR ALOFT MAKES FOR AN EFFICIENT
RADIATIONAL COOLING SETUP YET AGAIN TONIGHT.

ANOTHER FORECAST CONCERN WILL BE WINDS BEHIND THE FRONT MOVING
INTO THE AREA ON THURSDAY AFTERNOON. SINCE 18Z GUIDANCE HAS
TRENDED TOWARDS WINDIER CONDITIONS...WITH MANY AREAS POSSIBLY
SEEING 20 TO 25 MPH SUSTAINED WINDS ON THURSDAY
AFTERNOON...LEANING TOWARDS ISSUING A LAKE WIND ADVISORY.

&&

.AVIATION...
VFR CONDITIONS WILL GIVE WAY TO TEMPO MVFR CEILING AND VISIBILITIES
BETWEEN 09 AND 13Z AS CLOUDS MOVE IN FROM THE WEST AHEAD OF A COLD
FRONT AND SOME PATCHY FOG DEVELOPS ACROSS THE REGION...WITH SOME
LOCALIZED IFR/LIFR CIGS AND VSBYS AFFECTING KLAL AND KPGD. VCSH
AND PREVAILING MVFR CEILINGS WILL IMPACT ALL TERMINALS BETWEEN 13
AND 21Z...BECOMING VFR AFTER 17/21Z. SOUTH WINDS 5 KNOTS OR LESS
WILL BECOME SOUTH SOUTHWEST AROUND 10 KNOTS AFTER 13Z...BECOMING
WEST AND NORTHWEST AND INCREASING TO 16 TO 22 KNOTS WITH GUSTS AS
HIGH AS 35 KNOTS POSSIBLE AFTER 17/18Z.

&&

.MARINE...
COLD FRONT APPROACHES THE AREA...MOVING THROUGH THE WATERS ON
THURSDAY. BIGGEST FORECAST DECISION CONTINUES TO BE WHETHER
CONDITIONS IN THE WATERS NORTH OF ENGLEWOOD WILL REACH GALE FORCE
OR SMALL CRAFT ADVISORY LEVELS. EITHER WAY...CONDITIONS IN ALL
THE WATERS OF WEST CENTRAL AND SOUTHWEST FLORIDA WILL REMAIN
HAZARDOUS THROUGH FRIDAY MORNING AT THE EARLIEST.

WILL CONTINUE WITH GALE WATCH...ALL THE WATERS WILL LIKELY REACH
AT LEAST SMALL CRAFT ADVISORY CRITERIA BY THURSDAY AFTERNOON.
WHILE 18Z GFS TRENDS TOWARDS WINDIER CONDITIONS IN THE OUTER
WATERS ON THURSDAY...IT KEEPS WINDS ON THE CUSP OF GALE FORCE.
NEXT SHIFT...WITH 00Z GUIDANCE...SHOULD HAVE A CLEARER PICTURE AS
TO WHETHER A GALE WARNING OR SMALL CRAFT ADVISORY WILL BE MORE
APPROPRIATE FOR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  64  70  47  68 /  10  50  10  10
FMY  64  76  51  71 /  10  30  10  10
GIF  59  74  45  69 /  10  30  10  10
SRQ  64  71  50  69 /  10  40  10  10
BKV  56  69  42  66 /  10  50  10  10
SPG  66  69  50  66 /  10  50  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 1 PM TO 7 PM EST THURSDAY FOR
     CHARLOTTE-CITRUS-DESOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-
     SARASOTA-SUMTER.

GULF WATERS...GALE WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY
     NIGHT FOR ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
     ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

&&

UPDATE/MARINE...02/GARCIA
AVIATION...57/MCMICHAEL
Hazardous weather outlook, Jan 16, 5:06 AM EST, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
506 AM EST WED JAN 16 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-162215-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
506 AM EST WED JAN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...WIND AND SEA IMPACT...
INCREASING WINDS AND SEAS BEHIND A COLD FRONT ON THURSDAY MAY
CREATE SMALL CRAFT ADVISORY CONDITIONS WHICH WILL DIMINISH THURSDAY
NIGHT. ANOTHER COLD FRONT WILL MOVE ACROSS THE WATERS EARLY NEXT
WEEK WITH SMALL CRAFT ADVISORY CONDITIONS AGAIN POSSIBLE MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 8:47 PM ESTLake Wind AdvisoryTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter22 hr
Jan 17, 3:15 AM ESTSmall Craft AdvisoryTBW55 hr
Jan 17, 3:15 AM ESTHigh Surf AdvisoryTBWPinellas37 hr

Nearby

Beach Hazards Statements in Florida, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.